Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Oct 21, 2021, 2:35 PM PDT for 5 counties in California; Douglas County, Washoe County, Nevada. It took effect at Oct 24, 2021, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 21, 2021, 2:35 PM PDT (21:35 UTC)
- In effect from
- Oct 24, 2021, 5:00 PM PDT
- Expired
- Oct 23, 2021, 11:43 AM PDT
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WWUS45 KREV 212135 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 235 PM PDT Thu Oct 21 2021 CAZ072-NVZ002-222300- /O.NEW.KREV.WS.A.0006.211025T0600Z-211026T0600Z/ Greater Lake Tahoe Area- 235 PM PDT Thu Oct 21 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING ABOVE 8000 FEET... * WHAT...Heavy snow possible above 8000 feet. Total snow accumulations of 1 to 3 feet with locally higher amounts possible. Light snow accumulations are possible below 8000 feet on Monday. Sierra ridge winds could gust as high as 100 mph. * WHERE...Greater Lake Tahoe Area. * WHEN...From Sunday evening through Monday evening. * IMPACTS...Travel could be very difficult over Carson Pass and the Mount Rose Summit. Backcountry recreation is not advised this weekend. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Snow levels are forecast to start above 9000 feet Saturday night before lowering to 6000 Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ073-222300- /O.NEW.KREV.WS.A.0006.211025T0000Z-211026T0600Z/ Mono County- 235 PM PDT Thu Oct 21 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING ABOVE 9000 FEET... * WHAT...Heavy snow possible above 9000 feet. Total snow accumulations in excess of 2 to 3 feet possible above 9000 feet. Snow may begin to accumulate below 9000 feet by Monday afternoon. Sierra ridge winds could gust as high as 100 mph. * WHERE...Mono County. * WHEN...From Sunday evening through Monday evening. * IMPACTS...Travel could be very difficult in the higher elevations of the Sierra. Backcountry activities are not advised this weekend. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Snow levels are forecast to start above 9000 feet Saturday night before lowering to 6000 Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
2 follow-up statements
119 WWUS45 KREV 222025 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 125 PM PDT Fri Oct 22 2021 CAZ072-NVZ002-232300- /O.CON.KREV.WS.A.0006.211025T0600Z-211026T0600Z/ Greater Lake Tahoe Area- 125 PM PDT Fri Oct 22 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING ABOVE 8000 FEET... * WHAT...Heavy snow possible above 8000 feet. Total snow accumulations of 1 to 3 feet with locally higher amounts possible. Light snow accumulations are possible below 8000 feet Sunday night into Monday. Expect wind gusts up to 50 mph in the lower elevations and Sierra ridge gusts near 100 mph. * WHERE...Greater Lake Tahoe Area. * WHEN...From Sunday evening through Monday evening. * IMPACTS...Travel could be very difficult over Carson Pass and the Mount Rose Summit. Backcountry recreation is not advised this weekend. Strong winds could cause tree and power line damage. * ADDITIONAL DETAILS...Snow levels are forecast to start above 9000 feet Saturday night before lowering to 6000 Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ073-232300- /O.CON.KREV.WS.A.0006.211025T0000Z-211026T0600Z/ Mono County- 125 PM PDT Fri Oct 22 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING ABOVE 9000 FEET... * WHAT...Heavy snow possible above 9000 feet. Total snow accumulations of 2 to 4 feet with locally higher amounts possible above 9000 feet. Snow may begin to accumulate below 9000 feet by Monday afternoon. Winds may exceed 60 mph in the lower elevations with Sierra ridge gusts near 100 mph. * WHERE...Mono County. * WHEN...From Sunday afternoon through Monday evening. * IMPACTS...Travel could be very difficult in the higher elevations of the Sierra. Backcountry activities are not advised this weekend. Strong winds could cause tree and power line damage. * ADDITIONAL DETAILS...Snow levels are forecast to start above 9000 feet Saturday night before lowering to 6000 Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
742 WWUS45 KREV 231843 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 1143 AM PDT Sat Oct 23 2021 CAZ072-NVZ002-242300- /O.UPG.KREV.WS.A.0006.211025T0600Z-211026T0600Z/ /O.NEW.KREV.WS.W.0002.211025T0000Z-211026T0600Z/ Greater Lake Tahoe Area- 1143 AM PDT Sat Oct 23 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM SUNDAY TO 11 PM PDT MONDAY ABOVE 7000 FEET... * WHAT...Heavy wet snow expected above 7000 feet. Total snow accumulations of 4-8 inches for Donner Pass and Echo Summit, 3-5 inches for Spooner Summit, 12-18 inches for Mt Rose Summit, with multiple feet of snow for higher mountains. Communities around Truckee and the Tahoe Basin are likely to only get an inch or two, with mainly rain falling, however there is a 30% chance of 6 inches of snow if snow levels fall faster than forecast. * WHERE...Greater Lake Tahoe Area. * WHEN...From 5 PM Sunday to 11 PM PDT Monday. Heaviest snowfall rates of 1-2 inches per hour possible at pass elevations between 8 PM Sunday and 4 AM Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. * ADDITIONAL DETAILS...Winds will gust to 50 mph across the Truckee and Tahoe Basin areas, with ridges gusting well over 100 mph. This will result in extremely rough water on Lake Tahoe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-242300- /O.UPG.KREV.WS.A.0006.211025T0000Z-211026T0600Z/ /O.NEW.KREV.WS.W.0002.211025T0000Z-211026T0600Z/ Mono County- 1143 AM PDT Sat Oct 23 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM SUNDAY TO 11 PM PDT MONDAY ABOVE 8500 FEET... * WHAT...Heavy snow expected above 8500 feet. Snow accumulations of 3-5 inches in Mammoth Lakes, 3-5 inches along Highway 395 at Devils Gate, Conway, and Deadman Summits. Multiple feet of heavy wet snow for high elevations including around Tioga and Sonora Passes and Mammoth Mountain. * WHERE...Mono County. * WHEN...From 5 PM Sunday to 11 PM PDT Monday. Snowfall rates could approach 4 inches per hour in the higher elevation mountains after 3 AM Monday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. * ADDITIONAL DETAILS...Winds will gust 50 to 60 mph across the Eastern Sierra, with ridges gusting well over 100 mph. This will result in hazardous travel coupled with the snowfall and heavy rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Oct 21, 2:26 PM PDT, 9 minutes earlier.
Area forecast discussion, Oct 21, 2:26 PM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
226 PM PDT Thu Oct 21 2021
.SYNOPSIS...
Plan on periods of rain, high elevation snow, and gusty winds as the
active weather pattern continues. Stronger storm systems are forecast
to move through the region tonight into Friday then Sunday through
Tuesday with potential impacts from strong winds, soaking rains,
and heavy mountain snow.
&&
.DISCUSSION...
We are going to be unusually wet through early next week,
potentially setting precipitation records for October in some
locations if things continue to look the way they are looking. Now
is the time to prepare and make sure your drainage areas and
gutters are cleaned out!
Moist flow continues with upslope ascent keeping light showers going
on and off into the Sierra and instability allowing for spillover
into western Nevada. We can already see the next system with a
Pacific moisture feed moving into northern CA on satellite and
radar. This is the first atmospheric river (AR) in the series
that reaches the region tonight.
*First system - Tonight into Friday:
Decent push of moisture into the Sierra, primarily near and north of
Ebbetts Pass, with relatively high snow levels (8500-10000 feet).
Deep southerly flow will keep the best precipitation on western
slopes, with not much spillover until late morning into midday
Friday as the upper trough shifts inland. Higher resolution models
continue to show potential for an NCFR with high hourly rain rates
into northeast California and the Sierra. Therefore a Flash Flood
and Debris Flow Watch remains in effect for the Dixie, Sheep,
Walker, and Beckwourth burn scars. There are some chances for
thunderstorms to develop with the NCFR, mainly impacting NE CA, but
potentially the northern/central Sierra as well overnight into the
early morning hours Friday. Snow levels do fall behind the cold
front on Friday, reaching around 6500-7500 feet by late Friday
afternoon, however, the bulk of the precipitation will have fallen
by that point. Lingering showers could contribute to pass level
travel difficulties from late afternoon into the early evening
hours.
Winds will be rather breezy tonight into Friday as well and most
locations are unlikely to decouple overnight. Valleys may see
gusts 25-35 mph with ridges potentially exceeding 80 mph.
Remnant moist flow will keep periods of showers going Saturday, but
this looks to be mainly confined to the northern Sierra and far
northern NV.
*The main event - Sunday through Tuesday:
Significant atmospheric river still on track late weekend into early
next week with heavy rain and mountain snow looking almost certain.
The lower end of the qpf scenarios in the ensemble guidance
continues to trend upward with the EC EFI indicating this is a very
anomalous event. Looking at the QPF forecasts compared to the 20-
year reforecast period, this is indicating liquid totals higher than
any event in the past 20 years for these locations at this lead
time. While there is still variation in the lee-side liquid totals,
even the low end guidance is rather impressive for spillover. This
coupled with an ideal synoptic setup and a massive moisture tap is
giving us higher confidence for a major precipitation event
throughout the entire region.
Snow levels will start rather high, around 8,500-10,000 feet, but
will fall during the day Monday. The question at this point is how
fast will they fall. Current forecast would hint at pass level
impacts by Monday morning, with snow levels crashing to around 5500-
6000 feet by Monday night. The upper elevations of the Sierra could
see feet of heavy wet snow, but many communities in the Tahoe
Basin and those along US-395 in the Eastern Sierra are likely to
only see a few inches of snow at most. Just keep in mind -- we
could see dramatically different snow amounts at various
elevations. Winter Storm Watches have been issued for the high
Sierra, please see the products for additional details.
Despite the copious amounts of rain, the dry soils and large amount
of available storage in reservoirs will mitigate widespread flood
risks, especially for mainstem rivers, however, they will see rises.
Smaller creeks and streams tend to be more flashy and could be more
of a concern, and urban/poor drainage flooding is certainly
possible as well. The greatest threat will be the recent burn
scars -- really any major burns in the past couple of years in
the Sierra and/or western Nevada foothills. This will be the first
real test for several burns, including but not limited to: Caldor
East, Tamarack, Slink, and Numbers. Dixie East, Beckwourth,
Sheep, and Walker are likely going to be tested with the first AR
tonight, but will be pushed again with this stronger AR. The
greatest flood threat will be during the warmer part of the storm
Sunday into early Monday. Mudslides and debris flows or rockslides
are all on the table for possibilities, so travel could get dicey
in the Sierra.
Winds aloft will be rather strong Sunday night into Monday morning,
but given the intense precipitation rates, we are not likely to see
as strong wind speeds at the surface. Valley gusts could still
exceed 40 mph at times, with 100 mph across the ridgelines. These
winds will bring periods of travel and recreation concerns along
with bumpy flights for aviators. The other concern will be areas
where trees are weakened by wildfires and are susceptible to
falling.
Lighter showers likely to continue into Tuesday, possibly Tuesday
night, but the longer range forecast is trending drier thereafter
with the main moisture feed into the Pacific Northwest. -Dawn
&&
.AVIATION...
The rest of today will see winds increasing this afternoon with
gusts to 20kt, and scattered showers may bring lower cigs.
Southerly winds over the region Friday will increase the
possibility of another round of LLWS in areas around KRNO.
A much stronger and wetter Pacific system will impact the region
Sunday morning into Monday with strong winds and heavy rain. VIS/CIG
could lower terminal conditions across Sierra and western NV
terminals down to IFR/LIFR. There are chances for accumulating
snow at KTRK/KTVL/KMMH Monday.
HRICH
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Sunday evening through Monday
evening above 8000 feet in NVZ002.
CA...Flash Flood Watch from 11 PM PDT this evening through Friday
morning CAZ071.
Winter Storm Watch from Sunday afternoon through Monday evening
above 9000 feet in CAZ073.
Winter Storm Watch from Sunday evening through Monday evening
above 8000 feet in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:38 PM PDT | Flood Watch | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 4 days |
Nearby
Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.